Alabama, 2001

Tornado in Alabama, March 2, 2001

March 2, 2001 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 2, 3:32 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 2, 3:32 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
332 PM CST FRI MAR 02 2001

A SEVERE THUNDERSTORM WAS MOVING EAST ACROSS CHOCTAW COUNTY AT THIS
TIME...AND A TORNADO WATCH REMAINS IN EFFECT ACROSS MUCH OF SOUTH
ALABAMA UNTIL 7 PM.  STRONG THERMAL BOUNDARY REMAINS IN PLACE ACROSS
CENTRAL AL.  THIS BOUNDARY WILL LIKELY BE A FOCUSING MECHANISM FOR
HEAVY RAINFALL POTENTIAL THROUGH SATURDAY NIGHT...WITH SEVERE
WEATHER THREAT ALONG AND SOUTH OF THIS BOUNDARY.  SATELLITE IMAGERY
DEPICTS A TROPICAL CONNECTION OVER THE AREA...AND PRECIPITABLE WATER
VALUES WILL REMAIN AT LEAST 200 PERCENT OF NORMAL INTO SATURDAY
NIGHT.  IT WILL BE BUSY AROUND HERE THROUGH THE UPCOMING WEEKEND.
OUT OF TIME FOR NOW  (70)

HSV RR 051/057 042/047 027 ++963
BHM RR 058/064 045/050 029 ++951
MGM TR 061/072 053/054 030 ++841

.BHM...NONE.

In the hours before

Special weather statement, Mar 2, 2:06 PM CST, 4 hours 23 minutes before
ALZ001>038-040>050-022230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CST FRI MAR 02 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM FRONT ACROSS CENTRAL ALABAMA WILL CONTINUE TO BE THE FOCUS
FOR RAIN AND THUNDERSTORMS OVER THE REGION THROUGH SUNDAY.

THIS AFTERNOON...A WARM FRONT WAS LOCATED NEAR A LINE FROM...MERIDIAN
MISSISSIPPI TO BIRMINGHAM TO ANNISTON...WITH ANOTHER RAIN COOLED
BOUNDARY ACROSS SOUTHERN ALABAMA. THESE TWO BOUNDARIES WILL CONTINUE
TO FOCUS RAIN SHOWERS ACROSS CENTRAL ALABAMA THROUGH THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTHERN
ALABAMA.  DAMAGING WIND GUSTS...DEADLY LIGHTENING...LARGE HAIL AND
POSSIBLE TORNADOES WILL BE THE MAIN THREAT WITH THIS SYSTEM.
BECAUSE OF THIS...A TORNADO WATCH HAS BEEN ISSUED UNTIL 700 PM CST
FOR THE SOUTHERN PORTION OF THE STATE.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT
THROUGH SUNDAY. AT THIS TIME...RAINFALL TOTALS OF 2 TO 4 INCHES ARE
POSSIBLE THROUGH SUNDAY...WITH LOCALLY GREATER AMOUNTS POSSIBLE.

PLEASE KEEP UP WITH THE LATEST WEATHER STATEMENT AND FORECASTS
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER EVENT THROUGH THE
WEEKEND.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Montgomery

When
March 2, 6:29 PM CST to 6:33 PM CST
Where
Montgomery County, Montgomery
Rating
F1
Path length
2.2 mi
Path width
100 yd
Property damage
$125,000
Reported by
NWS STORM SURVEY
Coordinates
32.383, -86.300

The tornado began in the Woodmere area where a number of houses sustained roof damage primarily in the form of lost shingles, fences were downed, and small trees were uprooted. The tornado moved northeast and tracked through the Beauvoir Lake subdivision where one house under construction was flattened and another house was partially deroofed with serious damage to the upper level. From Beauvoir Lake subdivision the tornado downed trees and removed shingles from house roofs in the Halcyon area. The tornado crossed Interstate 85 just west of the Taylor Road exit snapping off numerous pine trees in the interstate median. The tornado apparently ended at Taylor Road on the north side of the interstate. The tornado was rated at F1 based on structural damage in the Beauvoir Lake area. Much of the damage along the track was in the F0 category. The tornado track was 2.2 miles in length and estimated to be about 100 yards wide at it's widest point. The tornado began at 6:29 PM and ended at 6:33 PM. No injuries or deaths were reported with this storm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236850.